Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 33, NWS Pittsburgh, PA

July 29, 2001Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2001, 8:38 AM EDT for Preston County, Tucker County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2001, 8:38 AM EDT (12:38 UTC)
Expired
Jul 29, 2001, 2:30 PM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Preston County, WV, Tucker County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291240
FFWPBZ

WVC077-093-291830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 230 PM EDT

* AT 834 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ANOTHER 
AREA OF HEAVY PRECIPITATION ACROSS EAST CENTRAL OHIO...MOVING TOWARD 
THE WARNING AREA.  FLASH FLOODING HAS ALREADY BEEN REPORTED ACROSS 
NUMEROUS STREAMS AND CREEKS IN BOTH PRESTON AND TUCKER COUNTIES.  
ANY ADDITIONAL HEAVY RAINFALL WILL FURTHER COMPOUND THE 
SITUATION...CREATING ADDITIONAL FLOODING PROBLEMS.  

* OTHER LOCATIONS IN THE WARNING INCLUDE...ST GEORGE...THOMAS... 
PARSONS...ROWLESBURG...TERRA ALTA...AND SOUTHERN PORTIONS OF PRESTON 
COUNTY INCLUDING THE BUFFALO CREEK AREA.  

<<CALL TO ACTION>>THOSE LIVING ALONG STREAMS AND CREEKS SHOULD 
CONTINUE TO MONITOR THIS DANGEROUS SITUATION. VEHICLES CAUGHT IN 
RISING WATER SHOULD BE ABANDONED QUICKLY. DO NOT ATTEMPT TO DRIVE 
ACROSS FLOODED ROADWAYS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:50 AM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 2:50 AM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT SUN JUL 29 2001

FORECAST QUESTION FOR THIS PACKAGE IS DETERMINING NORTHWARD EXTENT
OF HEAVY RAIN THREAT.  SAT LOOP/RADAR SHOW -SHRA/-TSRA CURRENTLY
REMAINING MSTLY S OF MASON-DIXON LINE.  SO FAR PRECIP AMOUNTS HAVE
BEEN FAIRLY LIGHT ACRS MUCH OF THIS AREA...GENERALLY RANGING AROUND
0.25 INCHES.  HOWEVER...AMBER ESTIMATES AND RAIN GAGE READINGS OVER
TUCKER COUNTY WV SHOW SEVERAL REPORTS OF BETWEEN 0.50-1.16 INCHES
OVER THE PAST SIX HOURS.

LOOKING AT MODELS...THEY ALL CONT TO TREND BULK OF HEAVIEST PRECIP
FARTHER SOUTH WITH 00Z RUN.  HOWEVER...MODEL LAYER OMEGAS STILL
SUPPORT HEAVIER PRECIP ACRS SRN TIER OF COUNTIES AS H5 S/W PASSES
OVER AREA.  GIVEN THIS...WL GO AHEAD AND HOIST FFA FOR NRN WV
COUNTIES ALG WITH GARRETT CO MD.  THANKS CRW FOR COORD!  FOR RMDR OF
CWA...WL BACK OFF ON CURRENT POPS TO CHC FOR NRN SECTIONS...LIKELY
FOR SWRN PA...AND CATEGORICAL FOR FFA AREA.

BY TONIGHT...SFC LOW PUSHES OFF EAST COAST AND RIDGE BUILDS INTO
AREA FM NE.  WL INCLUDE LO CHC POPS FOR MOST AREAS FOR EVENING SHRA
AS ANOTHER H5 S/W DROPS ACRS REGION...OTWS WL KEEP M/C.  FOR
MONDAY...SHD SEE A RETURN TO P/S CONDS FOR AREA AS H5 RIDGE BUILDS
IN FM WEST.

LOOKING AT EXTNDD...00Z AVN SHOWS H5 RIDGE IN CONTROL THRU MIDWEEK
SO CURRENT DRY FORECAST LOOKS GOOD.  COULD SEE SOME TSRA FOR THURS
PM AS NEXT FRONT APCHS FM W BUT FOR THIS PKG WL GO WITH CONTINUITY
OF DRY FCST AND HOLD OFF ON PRECIP TIL FRIDAY.

STRAGER

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 PM TODAY FOR ZONE MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTILL 400 PM TODAY FOR ZONES WVZ012...
WVZ021>023...WVZ041.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:20 AM EDTFlash Flood WarningPBZTucker4 hr
Jul 29, 2:30 PM EDTFlash Flood WarningPBZPreston, Tucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.